Pinching Problems of Minimal Submanifolds in a Product Space



Let \(\mathbb {M}^{m_{1}}(c)\times \mathbb {R}^{m_{2}}\) be a Riemannian product of a space form \(\mathbb {M}^{m_{1}}(c)\) of constant sectional curvature c and a Euclidean space \(\mathbb {R}^{m_{2}}\). Let M n (n ≥ 2) be an n-dimensional immersed connected submanifold in \(\mathbb {M}^{m_{1}}(c)\times \mathbb {R}^{m_{2}}\). We firstly derive the compatible equations for immersion of M n into \(\mathbb {M}^{m_{1}}(c)\times \mathbb {R}^{m_{2}}\). Then, we derive a Simons’ type equation on the squared length of the second fundamental form of M n . When M n is compact and minimal in \(\mathbb {S}^{m_{1}}(c)\times \mathbb {R}^{m_{2}}\), we prove a series of pinching theorems on the Ricci curvature, the squared length, and the squared maximum norm of the second fundamental form of M n .


Pinching problems Submanifolds Simons’ type equation Product space form 

Mathematics Subject Classification (2010)

53C40 53C42 



The authors would like to express their sincere thanks and gratefulness to the referees for their precious help and guidance on the original manuscript. We believe that their comments and suggestions have increased the accuracy and quality of this paper.


  1. 1.
    Araújo, K.O., dos Santos, J.P.: On applications of Simons’ type formula and reduction of codimension for complete submanifolds in space forms. São Paulo J. Math. Sci. 8, 95–116 (2014)MathSciNetMATHGoogle Scholar
  2. 2.
    Berger, M.: Les variétés Riemanniennes (1/4)-pincées. Ann. Scuola Norm. Sup. Pisa (3) 14, 161–170 (1960)MathSciNetMATHGoogle Scholar
  3. 3.
    Brendle, S., Schoen, R.: Classification of manifolds with weakly 1/4-pinched curvatures. Acta Math. 200, 1–13 (2008)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brendle, S., Schoen, R.: Manifolds with 1/4-pinched curvature are space forms. J. Am. Math. Soc. 22, 287–307 (2009)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Chen, H., Chen, G.Y., Li, H.Z.: Some pinching theorems for minimal submanifolds in \(\mathbb {S}^{m}(1)\mathbb {R}\). Sci. China Math. 56, 1679–1688 (2013)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chen, Q., Cui, Q.: Normal scalar curvature and a pinching theorem in \(\mathbb {S}^{m}\mathbb {R}\) and \(\mathbb {H}^{m}\mathbb {R}\). Sci. China Math. 54, 1977–1984 (2011)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cheng, S.Y.: Eigenvalue comparison theorems and its geometric applications. Math. Z. 143, 289–297 (1975)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chern, S.S., do Carmo, M., Kobayashi, S.: Minimal submanifolds of a sphere with second fundamental form of constant length. In: Browder, F. (ed.) Functional Analysis and Related Fields, pp 59–75. Springer, Berlin (1970)Google Scholar
  9. 9.
    Ejiri, N.: Compact minimal submanifolds of a sphere with positive Ricci curvature. J. Math. Soc. Jpn. 31, 251–256 (1979)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Fetcu, D., Rosenberg, H.: On complete submanifolds with parallel mean curvature in product spaces. Rev. Mat. Iberoam. 29, 1283–1306 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Gauchman, H.: Minimal submanifolds of a sphere with bounded second fundamental form. Trans. Am. Math. Soc. 298, 779–791 (1986)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Gauchman, H.: Pinching theorems for totally real minimal submanifolds of C P n(c). Tohoku Math. J. 41, 249–257 (1989)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Hou, Z.H.: Submanifolds of constant scalar curvature in a hyperbolic space form. Taiwan. J. Math. 3, 53–70 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Hou, Z.H.: Submanifolds of constant scalar curvature in a space form. Kyungpook Math. J. 38, 439–458 (1998)MathSciNetMATHGoogle Scholar
  15. 15.
    Klingenberg, W.: ÜBer Riemannsche Mannigfaltigkeiten mit positiver krümmung. Comment. Math. Helv. 35, 47–54 (1961)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Lawson, H.B.: Local rigidity theorems for minimal hypersurfaces. Ann. Math. 89, 187–197 (1969)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Li, A.-M., Li, J.M.: An intrinsic rigidity theorem for minimal submanifolds in a sphere. Arch. Math. 58, 582–594 (1992)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Li, H.Z.: Curvature pinching for odd-dimensional minimal submanifolds in a sphere. Publ. Inst. Math. (Beograd) (N.S.) 53(67), 122–132 (1993)MathSciNetMATHGoogle Scholar
  19. 19.
    Lovrić, M.: Curvature pinching based on integral norms of the curvature. Can. J. Math. 45, 599–611 (1993)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Mendonça, B., Tojeiro, R.: Submanifolds of products of space forms. Indiana Univ. Math. J. 62, 1283–1314 (2013)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Myers, S.B.: Riemannian manifolds with positive mean curvature. Duke Math. J. 8, 401–404 (1941)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Shen, Y.-B.: Curvature pinching for three-dimensional minimal submanifolds in a sphere. Proc. Am. Math. Soc. 115, 791–795 (1992)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Simons, J.: Minimal varieties in Riemannian manifolds. Ann. Math. (2) 88, 62–105 (1968)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Xu, H.-W., Gu, J.-R.: Geometric, topological and differentiable rigidity of submanifolds in space forms. Geom. Funct. Anal. 23, 1684–1703 (2013)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Xu, H.W., Leng, Y., Gu, J.R.: Geometric and topological rigidity for compact submanifolds of odd dimension. Sci. China Math. 57, 1525–1538 (2014)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Xu, H.-W., Tian, L.: A differentiable sphere theorem inspired by rigidity of minimal submanifolds. Pac. J. Math. 254, 499–510 (2011)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Yau, S.T.: Submanifolds with constant mean curvature I. Am. J. Math. 96, 346–366 (1974)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Yau, S.T.: Submanifolds with constant mean curvature II. Am. J. Math. 97, 76–100 (1975)CrossRefMATHGoogle Scholar

Copyright information

© Vietnam Academy of Science and Technology (VAST) and Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.The Institute of MathematicsDalian University of TechnologyDalianChina
  2. 2.College of SciencesJiujiang UniversityJiujiangChina

Personalised recommendations